To the Editor.—
Dermatologic lesions occur frequently in the course of gold therapy for rheumatoid arthritis. Many are transient and may resolve despite continuation of therapy. Of those that can be classified, the majority resemble eczema, lichen planus, or pityriasis rosea.1Our patient, a 17-year-old girl with a one-year history of juvenile rheumatoid arthritis, acquired asymptomatic papular lesions on the flexor and extensor surfaces of several digits, and on the extensor surfaces of the elbows and knees, within five days of the institution of gold sodium thiomalate therapy (25 mg weekly). The lesions were shiny, 2- to 3-mm papules arranged primarily in annular fashion, but also in linear configurations. On biopsy, they were characterized by some necrobiosis of dermal collagen outlined by prominent patchy zones of chronic inflammation with lymphocytes and histiocytes as the dominant cell types. There was also an increased cellularity in the adjacent dermal connective
Rothwell RS, Schloss EH. Granuloma Annulare and Gold Therapy. Arch Dermatol. 1980;116(8):863. doi:10.1001/archderm.1980.01640320013006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: